Maryland, 2005

Flash Flooding and Damaging Wind in Maryland, July 16, 2005

July 16, 2005 · NWS LWX · 3 events in 3 counties and zones

A moist, tropical airmass led to the development of some thunderstorms across Lower Southern Maryland. Torrential rainfall caused several reports of road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A moist, tropical airmass led to the development of some thunderstorms across Lower Southern Maryland. Torrential rainfall caused several reports of road closures. Damaged trees and utility poles were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 8:55 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 8:55 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
955 AM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TODAY)...
UPDATING THE FORECAST THIS MORNING...MAINLY TO FINE TUNE THE POPS A
BIT.

LATEST SURFACE ANALYSIS INDICATES A SURFACE TROUGH OVER THE EASTERN
THIRD OF THE FORECAST AREA TODAY. THIS FEATURE SHOULD SERVE TO FOCUS
CONVECTION...MAINLY ALONG THE INTERSTATE 95 CORRIDOR. THE 12Z
SOUNDING IS QUITE UNSTABLE. THE PWATS ARE SLIGHTLY HIGHLY THAN
YESTERDAYS...JUST SLIGHTLY UNDER TWO AND A QUARTER INCHES.

THE ETA AND THE RUC BOTH HAVE INDICATED AN AREA OF SUBSIDENCE BEHIND
A DEPARTING SHORTWAVE. A SUBTLE AREA OF DRYING IS NOTED IN THE WATER
VAPOR BEHIND THE SHORTWAVE OVER THE EXTREME NORTHEAST PORTION OF
THE CWFA. THIS SHOULD SERVE TO INHIBIT CONVECTION FOR A LITTLE
WHILE THIS MORNING...BUT PROBABLY NOT MUCH INTO THE AFTERNOON.
WILL TRY TO ORIENT THE GREATEST POPS ALONG THE SURFACE TROUGH.

THUNDERSTORMS WILL ONCE AGAIN BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL...AS THE STEERING FLOW IS CONDUCIVE TO SLOW MOVING STORMS
AND THE PWATS ARE QUITE HIGH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 313 AM EDT SAT AUG 16 2005)

SHORT TERM (TDA/TNGT)...

A DAY QUITE ABIT LIKE YDA...SEEMS TO BE ON TAP FOR THE MID ATLC TDA.
AIR MASS RMNS UNCHGD. LGT WIND FIELD MEANS THAT TRW WHICH DO DVLP WL
HV THE PTNL TO PRODUCE LARGE AMTS OF RA OVR ONE AREA. HOWEVER DO NOT
FEEL SO CONFIDENT AS TO ISSUE A FLD WTCH..AS THERE REALLY ISNT A
TRIGGERING MECHANISM APPARENT THAT WOULD PROVIDE A FOCUS. OBVIOUSLY
THE AREA THAT WL BE MOST CRITICAL TO WTCH IS THAT WHERE THE HVST RA
FELL ON FRI - DC-FAIRFAX-MONTGOMERY.

ANOTHER SULTRY SUMMER NGT ON TAP. SGNFCT VSBY REDUCTIONS DEPENDENT
ON WHETHER THERE IS MUCH CLRG...WHICH ISNT LOOKING TOO LKLY.

WOODY

AVIATION...XTNSV CLD CVR ALL AIRPORTS. CIGS 020-040. SOME
RESTRICTIONS TO VSBY IN -RA/BR BUT NOTHING TOO SUBSTANTIAL.

LONG TERM...SUN-FRI...

MORE OF THE SAME EXPECTED SUN-TUE WITH TROPICAL MOISTURE REMAINING
IN PLACE. EXPECT MAINLY AFTERNOON AND EVENING SCT TSRA. TEMPS LOOK
TO CLIMB ABV 90F GIVEN H85 TEMPS NEAR 20C. THIS WOULD RESULT IN HEAT
INDICES IN THE 98-102F. THEREFORE...EXPECTING HEAT ADVISORY CRITERIA
TO BE MET SUN-TUE. 00Z GFS CONSISTENT IN PUSHING A CDFNT THRU THE
AREA EARLY WED AND BRINGING ENOUGH DRY AIR TO INHIBIT TSTM
DEVELOPMENT WED-THU. HOWEVER...AM BEING CAUTIOUS ATTM GIVEN MODEL
BIAS OF PUSHING FRONTS TOO FAR SOUTH THIS TIME OF THE YEAR.
ALSO...SFC HIGH BUILDING BEHIND SFC FRONT IS PRETTY WEAK (ONLY
1015MBS) WHICH TYPICALLY IS NOT SUFFICIENT TO PUSH FRONTS THROUGH
THIS AREA IN THE SUMMERTIME. WILL MAINTAIN A SILENT 20 POP IN GRIDS
FOR WED-THU.

ROSA

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...LISTEMAA
PREVIOUS...WOODY/ROSA
Hazardous weather outlook, Jul 16, 4:54 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 AM EDT SAT JUL 16 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
554 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING. SOME OF THESE COULD PRODUCE VERY HEAVY
RAINS IN A SHORT PERIOD OF TIME CAUSING FLOODING OF SMALL STREAMS
AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY...THE COMBINATION OF VERY HIGH HUMIDITY LEVELS
AND VERY WARM TEMPERATURES WILL RESULT IN HEAT INDEX VALUES TO
APPROACH OR EXCEED ADVISORY CRITERIA. A HEAT ADVISORY MAY BE
REQUIRED FOR PARTS OF THE AREA TOMORROW. A WEAK COLD FRONT IS
EXPECTED TO APPROACH THE AREA ON WEDNESDAY AND MAY PROVIDE SOME
RELIEF TO THE HEAT AND HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE FOR
RAINFALL AMOUNTS OR TO REPORT FLOODING.

ROSA

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carroll

When
July 16, 1:30 PM EST to 2:30 PM EST
Where
Carroll County, Westminster
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -77.000

Deep Run Road was flooded.

Thunderstorm Wind, Anne Arundel

When
July 16, 5:00 PM EST
Where
Anne Arundel County, Annapolis
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.967, -76.500

Tree and power line damage was reported in the area. Reports indicated more than 10,000 power outages at one time.

Flash Flood, Prince George'S

When
July 16, 8:54 PM EST to 9:45 PM EST
Where
Prince George'S County, Greenbelt
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -76.883

Roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463788, 5463790, 5463789.